Iowa, 2020Hail and Damaging Winds in Iowa, June 21, 2020
June 21, 2020 · NWS FSD · 10 events in 4 counties and zones
Scattered thunderstorms developed along a boundary from southeast South Dakota into northwest Iowa and southwest Minnesota, producing damaging wind and spotty large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- $2,000
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed along a boundary from southeast South Dakota into northwest Iowa and southwest Minnesota, producing damaging wind and spotty large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 21, 1:31 PM CST, 54 minutes earlier.
Area forecast discussion, Jun 21, 1:31 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
231 PM CDT Sun Jun 21 2020
.SHORT TERM...(This Evening through Monday)
Issued at 229 PM CDT Sun Jun 21 2020
Active forecast today with very weakly capped unstable environment
across the forecast area. Surface boundary loosely extending from
Yankton to Slayton MN, with surface based CAPE south and east of
there around 2500 J/kg. As moisture continues to feed into the
region, could see CAPE values approach 3000 J/kg. Several potential
mechanisms aiding in convective initiation this afternoon. Forecast
area is located in the right rear quadrant of upper level jet streak
across central Minnesota to add in upper level lift. Weak short wave
is expected to rotate around upper trough centered north of
Minnesota late this afternoon, and may interact with surface
boundary and gravity waves emanating from elevated storms in eastern
Nebraska. Depending on which feature(s) dominate, thunderstorms are
expected to develop in the 20-21Z time frame when cap is quite
weak.
Many of the CAMs are focusing on northeast Nebraska for convective
initiation, building north and east along the boundary, then moving
east with time. 0-6 km bulk shear is around 30 knots, with slightly
higher values west of the surface boundary across central and
eastern South Dakota. Veering profiles will aid in storm
organization and evolution. With a few boundaries around, could see
a tornado or two with any isolated convection or with storms along
boundaries. Expect main severe threat to be large hail, damaging
winds and heavy rain. With steep mid level lapse rates, and mid
level shear, agree with previous assessment/SPC outlook for large
hail to near baseball sized. Precipitable water has spiked to 1.3-
1.5", near the 90 percentile moving mean. HREF ensemble mean
guidance suggesting 0.75-1.50 inches in 3 hour period with max
values approaching 3" across much of northwest Iowa. Am comfortable
leaving the flash flood watch as is for now, highlighting the area
that received 1-3" inches earlier this morning.
After 06Z tonight, atmosphere is only weakly capped from lift near
900 mb. Could see an elevated storm early Monday morning. Still
~1000 J/kg of elevated CAPE, and may see isolated storms produce
severe hail.
Much weaker instability and unidirectional shear profiles should
limit severe potential on Monday but may have storms around
especially during peak heating. Fair amount of clouds and cooler
temperatures will keep temperatures below normal.
.LONG TERM...(Monday Night through Sunday)
Issued at 229 PM CDT Sun Jun 21 2020
Cooler and drier conditions expected Tuesday into Wednesday as
surface high pressure remains across the region.
Negatively tilted trough is expected to move into the Plains on
Thursday into Friday, creating the next potential for storms and
severe weather.
Next weekend is looking fairly warm as upper ridge builds across the
west and 850 hpa temps warm into the upper teens to near 20C. This
should yield highs well into the 80s, with the potential for a near
90 degree reading.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1228 PM CDT Sun Jun 21 2020
A couple of areas of concern today. The obvious concern is across
northwest Iowa where convection is likely after 20Z today. Could
see visibility reduced in heavy rain. Storms could also produce
large hail, damaging winds, and perhaps a tornado through the
evening hours. Thereafter, the threat for an elevated storm will
linger through much of the overnight hours into Monday morning.
Further to the northwest, elevated high based showers are possible
through mid afternoon. After 00Z Monday, the chance of
thunderstorms moving in from western portions of the state
increase. This activity should gradually wane through the
overnight, though isolated storms are possible through Monday
morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 10 PM CDT this evening for SDZ070-071.
MN...NONE.
IA...Flash Flood Watch until 10 PM CDT this evening for IAZ020>022-
031-032.
NE...Flash Flood Watch until 10 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...BT
LONG TERM...BT
AVIATION...BTHazardous weather outlook, Jun 21, 1:55 PM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
255 PM CDT Sun Jun 21 2020
SDZ038-039-050-052>054-057>060-063-064-221100-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-
255 PM CDT Sun Jun 21 2020
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
As thunderstorms develop this afternoon, an isolated thunderstorm
could become strong to severe. Hail up to half-dollar size and wind
gusts to around 60 mph will be possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A chance for thunderstorms appears to return late week, but it is too
early to determine the timing or potential for a severe weather
threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 2 pm and 6 pm.
MNZ071-072-080-081-097-098-SDZ040-055-056-061-062-065-066-068-069-
221100-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Brookings-Lake-Moody-
McCook-Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-
255 PM CDT Sun Jun 21 2020
This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Thunderstorms will develop between 2 pm and 5 pm across southeast
South Dakota into southwest Minnesota. Strongest storms could produce
large hail up to golf ball size and damaging winds to 70 mph. The
severe weather threat should shift south of the area between 600 pm
and 800 pm. Some areas of heavy rainfall are possible, which could
produce ponding of water in poor drainage and rural areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A chance for thunderstorms appears to return late week, but it is too
early to determine the timing or potential for a severe weather
threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 2 pm and 8 pm.
IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067-070-
071-221100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln-Union-
255 PM CDT Sun Jun 21 2020
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.
.DAY ONE...Today and tonight.
Thunderstorms are expected to develop between 300 pm and 500 pm, and
will be capable of producing hail up to the size of baseballs, winds
to 70 mph, and a few tornadoes are possible. Severe storm threats
should diminish late evening. Rainfall rates of 1 to 2 inches per
hour are possible with storms, which could produce spotty flash
flooding during the late afternoon and evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A chance for thunderstorms appears to return late week, but it is too
early to determine the timing or potential for a severe weather
threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed between 3 pm and 10 pm.
In the hours before
Local storm report, Jun 21, 1:45 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL VERMILLION 42.78N 96.93W
06/21/2020 E1.00 INCH CLAY SD TRAINED SPOTTER
HAIL UP TO QUARTER SIZED IN DIAMETER
REPORTED IN VERMILLION.
&&Local storm report, Jun 21, 2:23 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 6 NNE VERMILLION 42.86N 96.86W
06/21/2020 E1.00 INCH CLAY SD TRAINED SPOTTER
&&Thunderstorm Wind, Sioux
- When
- June 21, 2:25 PM CST to 2:27 PM CST
- Where
- Sioux County, 0.86 mi NW of Hawarden Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.990, -96.490
Wind gust to 58 mph was measured by a personal weather station.
Thunderstorm Wind, Sioux
- When
- June 21, 2:48 PM CST to 2:50 PM CST
- Where
- Sioux County, Rock Vly
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.200, -96.300
Six to nine inch diameter tree limbs taken down with power outages in Rock Valley. Property damage costs are rough estimates.
Thunderstorm Wind, Sioux
- When
- June 21, 2:59 PM CST
- Where
- Sioux County, 1.66 mi ESE of Hull
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 43.170, -96.140
Several trees were taken down by the strong winds. Property damage costs are rough estimates. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Osceola
- When
- June 21, 3:15 PM CST to 3:17 PM CST
- Where
- Osceola County, 1.01 mi E of Ashton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.320, -95.780
Trees and a power pole were taken down by the strong wind. Property damage costs are rough estimates.
Thunderstorm Wind, O'Brien
- When
- June 21, 3:16 PM CST to 3:18 PM CST
- Where
- O'Brien County, 0.85 mi SW of Sheldon Muni Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.210, -95.840
Automated weather station KSHL 2 miles north of Sheldon measured a peak wind gust of 62 mph.
Thunderstorm Wind, Osceola
- When
- June 21, 3:35 PM CST to 3:37 PM CST
- Where
- Osceola County, 0.5 mi E of May City
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 43.320, -95.470
Wind gust to 60 mph measured by hand-held anemometer.
Thunderstorm Wind, Osceola
- When
- June 21, 3:37 PM CST to 3:39 PM CST
- Where
- Osceola County, 0.5 mi E of May City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.320, -95.470
Numerous 4 to 10 inch diameter tree branches with downed by straight line winds.
Thunderstorm Wind, Dickinson
- When
- June 21, 3:42 PM CST to 3:44 PM CST
- Where
- Dickinson County, 1.38 mi S of Lake Park
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.450, -95.320
Numerous tree branches were taken down throughout the city. Property damage costs are rough estimates.
Hail, Dickinson
- When
- June 21, 3:43 PM CST to 3:45 PM CST
- Where
- Dickinson County, 1.47 mi NNE of Okoboji
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.400, -95.120
Thunderstorm Wind, Dickinson
- When
- June 21, 4:02 PM CST to 4:04 PM CST
- Where
- Dickinson County, 2.01 mi E of Superior
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 43.430, -94.940
Strong winds removed a few tree limbs up to 4 to 5 inches in diameter. Property damage costs are rough estimates.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Strong Wind in Alabama, June 21 to 23, 20201 death · 50 kt wind · 10 events
- Heat in Arizona, June 21, 20201 death · 1 event
- Flash Flooding and Flooding in Iowa, June 21 to 24, 2020$402,000 · 1 in hail · 53 events
- Flood and Hail in Kansas, June 21, 2020$100,000 · 1.75 in hail · 37 events
- Damaging Winds in South Carolina, June 21, 2020$260,000 · 55 kt wind · 3 events
- Damaging Winds in Georgia, June 21 to 23, 2020$152,000 · 55 kt wind · 13 events
- Flash Flood and Flood in Kansas, June 21 to 22, 2020$25,000 · 3.25 in hail · 33 events
- Tornado and Damaging Winds in Mississippi, June 21 to 24, 2020$66,000 · EF0 · 12 events
- Flooding and Damaging Winds in Massachusetts, June 21, 20201 injured · $38,000 · 56 kt wind · 10 events
- Damaging Winds in Pennsylvania, June 21, 2020$62,000 · 50 kt wind · 7 events
- Tornado and Flash Flood in Kansas, June 21, 2020$35,000 · EF0 · 13 events
- Damaging Winds in Ohio, June 21, 2020$19,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906981, 906976, 906977, 906978, 906982, 906983, 906985, 906979, 906975, 906980.